Washington, 2012

Heavy Snow in Washington, February 28 to 29, 2012

February 28 to 29, 2012 · NWS OTX · 5 events in 5 counties and zones

A combination of strong moist, isentropic ascent and moderate easterly, orographically favored winds drawn toward a deep low pressure system tracking along the Washington Coast led to heavy snow across portions of north-central Washington. The heaviest snow was focused along and north of the Highway 2 corridor impacting the Cascade East Slopes, Wenatchee Area, Waterville Plateau, and Okanogan…

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A combination of strong moist, isentropic ascent and moderate easterly, orographically favored winds drawn toward a deep low pressure system tracking along the Washington Coast led to heavy snow across portions of north-central Washington. The heaviest snow was focused along and north of the Highway 2 corridor impacting the Cascade East Slopes, Wenatchee Area, Waterville Plateau, and Okanogan Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Feb 28, 3:32 PM PST, 2 hours 28 minutes earlier.

Area forecast discussion, Feb 28, 3:32 PM PST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
332 PM PST Tue Feb 28 2012

.SYNOPSIS...
Following a dry but cool break in the active weather pattern today
will be the next strong snow bearing storm system that will arrive
overnight and last into Thursday. This will produce widespread
significant snow accumulations and some gusty winds. Even after
this...unsettled weather will continue through next weekend.

&&

.DISCUSSION...
Tonight...Satellite imagery from this afternoon indicated an
occluded front just off the Washington and Oregon coast inside
130W. Models are in good agreement of increasing isentropic ascent
along the East Slopes of the Cascades and Wenatchee area this
evening as 850mb winds back to the southeast at 20-30 knots
keeping cold air trapped in this area. This area of lift will then
move east into Eastern Washington overnight. Isentropic ascent
overnight will be strongest over the Okanogan Valley and
Highlands. Thus the highest snow accumulations tonight will be
over North Central Washington including Winthrop, Omak, Grand
Coulee, and Republic where 3-5 inches is expected.

Some uncertainty still exists though as to how far east and south
the strongest isentropic ascent will be however. This leads to a
lower confidence forecast for snow accumulations along the Highway
2 corridor including the Spokane area. The latest 18z GFS run
places stronger lift in the Davenport and Spokane areas which
would mean the higher 3-5 inches amounts with localized higher
amounts would be possible tonight into Wednesday morning. Evening
shift will have to monitor this situation closely. Outside of the
stronger lift areas of North Central and possibly the Spokane area
a burst of 1-2 inches of snow is expected except the Clarkston-
Lewiston area, and the Camas Prairie where strong downslope flow
off the Wallowa and Blue Mountains will result in little to no
snow accumulation. More snow is forecast beyond the tonight period
with several winter weather highlights in effect. JW

Wednesday through Thurs Nt: Following the quick frontal passage
Wed morning, we'll transition to a much more unstable air mass by
midday...with this unstable regime lasting through Thurs evening.
There are rather large differences as far as placement and track
of a number of vort maxes that will move across the region, with
the GFS model having the strongest and most pronounced vort max
that is the slowest to exit N into Srn BC late Wed and Wed Nt. The
trend has been for the rest of the models to slowly come more in
line with this scenario, but still does not allow us to have a
great deal of confidence. Having good confidence in the track of
these post-frontal vort maxes is key, allowing us to narrow down
the swath of heaviest snows that track near, or very close to
these features. To make it worse, or more challenging, is the fact
that there will be another short-wave that will move E along the
Oregon/Wa border Wed Nt and Thurs and potentially drop a second
round of snow by Thursday morning. This appears to be the main
reason guidance is now showing a relatively narrow east to west
strip of frontogenetically-forced heavy snow roughly from Shoshone
County west towards Spokane and the Palouse. This banding of heavy
snow could fall anywhere from just S of Sandpoint to the Palouse.
Low confidence! No doubt the fcst will be adjusted...potentially
significantly...once this banding begins to show its hand. This is
one reason we extended the snow highlights into Thursday. Gusty
winds around 45 mph Wed on exposed N Id mtn ridges will surely
produce blowing and drifting snow. The Palouse will also be
briefly susceptible to this blowing snow as well Wed. bz

Friday through Tuesday...Weak long amplitude ridging moves in in
with jet stream running over the top of it in close proximity to
Eastern Washington and Northern Idaho. This is depicted with in
the forecast with a drying trend over lowlands in most lowland
locations in the lee of the cascades but is not a totally dry
forecast for Friday through Sunday when it comes to higher
terrain/mountains. Models trends still somewhat consistent in
passing a powerful, deep, and intense surface low from west to
east near the Southern British Columbia border and this time of
year this usually results in some very strong winds and sometimes
even a few brief weak pulse thunderstorms or two as the same low
drags a wet and intense frontal zone through Eastern Washington
and Northern Idaho into Monday. If all goes as timed then the
airmass overhead of most of the forecast area Tuesday should be
cooler and quite conditionally unstable and as thus should allow
for mostly snow showers which could be intense over the more
mountainous terrain. Temperature trend for the interval shows
gradual warming trend maxing out with the potential wind event for
Sunday into Monday followed by post frontal cooling later on
Monday into Tuesday. /Pelatti

&&

.AVIATION...
00Z TAFs: Storm system approaching spreads, thickens, and lower
clouds in a west to east motion. Once the snow starts to fall at 3Z
at KEAT and 7z at KGEG and vicinity ceilings and visibilities go
down to IFR/LIFR. Back edge of front allows winds to increase and
snow to decrease in intensity and duration at 18Z for KGEG and
vicinity. Airmass is unstable and may allow for brief appearance of
towerinc cumulus and perhaps even very short lived weak very shallow
and low topped pulse thunderstorms between 22Z-00Z Wednesday along
with the gusty primarily southwest wind. /Pelatti

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        24  36  25  35  22  37 / 100  80  70  60  10  10
Coeur d'Alene  23  35  25  34  21  36 / 100  80  80  60  20  10
Pullman        28  37  26  34  25  38 /  80  80  60  70  20  10
Lewiston       32  44  30  38  29  45 /  40  60  30  60  20  10
Colville       21  38  20  37  13  38 / 100  90  80  40   0  10
Sandpoint      22  35  23  34  18  35 /  90 100 100  70  10  20
Kellogg        19  34  23  31  18  34 /  90 100 100  90  50  30
Moses Lake     29  44  27  44  27  44 /  80  40  10  10   0   0
Wenatchee      27  41  27  41  26  43 /  90  30  10  10   0  10
Omak           24  35  21  39  21  39 / 100  80  30  10   0  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Weather Advisory from 10 PM this evening to 4 PM PST
     Wednesday for Coeur d'Alene Area-Idaho Palouse.

     Winter Storm Warning from 10 PM this evening to 4 PM PST
     Thursday for Central Panhandle Mountains.

     Winter Storm Warning from 10 PM this evening to 10 AM PST
     Thursday for Northern Panhandle.

WA...Winter Storm Warning from 10 PM this evening to 4 PM PST
     Wednesday for Northeast Mountains-Okanogan Highlands-
     Okanogan Valley.

     Winter Weather Advisory from 10 PM this evening to 4 PM PST
     Wednesday for Spokane Area-Washington Palouse.

     Winter Weather Advisory from 10 PM this evening to 4 AM PST
     Wednesday for Upper Columbia Basin.

     Winter Storm Warning until 10 PM PST Wednesday for East Slopes
     Northern Cascades.

     Winter Weather Advisory from 7 PM this evening to 4 AM PST
     Wednesday for Waterville Plateau-Wenatchee Area.

&&
Hazardous weather outlook, Feb 28, 6:25 AM PST, 11 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
625 AM PST TUE FEB 28 2012

IDZ001>004-WAZ033-035>038-041>044-291430-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-WASHINGTON PALOUSE-
UPPER COLUMBIA BASIN-SPOKANE AREA-NORTHEAST MOUNTAINS-
OKANOGAN HIGHLANDS-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
625 AM PST TUE FEB 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL
WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THE NEXT WINTER STORM WILL MOVE INTO THE INLAND NORTHWEST
OVERNIGHT RESULTING IN WIDESPREAD SNOW. WINTER STORM WARNINGS AND
ADVISORIES HAVE BEEN ISSUED. PLEASE REFER TO THE LATEST WINTER
WEATHER MESSAGES FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

COOL AND UNSETTLED WINTER WEATHER WILL LIKELY PERSIST INTO EARLY
THURSDAY WITH WINTER STORM WARNINGS AND ADVISORIES CONTINUING. ANOTHER
WINTER STORM IS EXPECTED TO MOVE INTO THE REGION BY THE WEEKEND.
THIS NEXT STORM WILL MAINLY IMPACT THE CASCADE CREST AND IDAHO
PANHANDLE.

IDZ026-027-WAZ031-032-034-291430-
LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
MOSES LAKE AREA-
625 AM PST TUE FEB 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...EAST CENTRAL WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 heavy snow. Local standard time, as filed.

Heavy Snow, Waterville Plateau

When
February 28, 6:00 PM PST to February 29, 7:00 AM PST
Where
Waterville Plateau forecast zone
Reported by
Trained Spotter
Coordinates
47.471, -119.572 (the zone’s center; the record gives no point)

Snowfall totals ranged from four to six inches.

Heavy Snow, Wenatchee Area

When
February 28, 7:00 PM PST to February 29, 6:00 AM PST
Where
Wenatchee Area forecast zone
Reported by
CoCoRaHS
Coordinates
47.802, -120.155 (the zone’s center; the record gives no point)

Snowfall totals across the Wenatchee Area ranged from four to six inches.

Heavy Snow, Okanogan Valley

When
February 28, 10:00 PM PST to February 29, 11:00 AM PST
Where
Okanogan Valley forecast zone
Reported by
CoCoRaHS
Coordinates
48.143, -119.716 (the zone’s center; the record gives no point)

Storm total snowfall amounts ranged from three to six inches.

Heavy Snow, Okanogan Highlands

When
February 28, 10:00 PM PST to February 29, 12:00 PM PST
Where
Okanogan Highlands forecast zone
Reported by
CoCoRaHS
Coordinates
48.510, -119.128 (the zone’s center; the record gives no point)

Storm total snowfall amounts ranged from three to five inches.

Heavy Snow, Northeast Mountains

When
February 29, 1:00 AM PST to 11:00 AM PST
Where
Northeast Mountains forecast zone
Reported by
CoCoRaHS
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

Storm total snowfall amounts ranged from three to five inches.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2012Every state in 2012This day in weather historyWarnings in Washington, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 363087, 363086, 363096, 363105, 363106.